Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 144, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 1, 2023, 12:21 AM CDT for 6 counties in Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2023, 12:21 AM CDT (05:21 UTC)
- Expired
- Jul 1, 2023, 1:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, MO, Chariton County, MO, Linn County, MO, Macon County, MO, Randolph County, MO, Sullivan County, MO
The radar
The Pleasant Hill radar (KEAX), 170 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 5:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2957 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1946 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 16.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:31 PM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Jun 30, 6:31 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
631 PM CDT Fri Jun 30 2023
...Updated 00z Aviation...
.Discussion...
Issued at 238 PM CDT FRI JUN 30 2023
Overview:
A heat advisory remains in effect through 7pm Friday evening.
Temperatures in the upper 90s to near 100 will be possible south
of I- 70. Heat indices around 105 can be expected. Showers and
thunderstorms will be possible Friday evening mainly along and
north of I-70. A few storms could be severe with strong winds as
the main hazard. Additional showers and thunderstorms will be
possible Saturday. Cooler temperatures in the mid 80s to near 90
are expected through the weekend.
Details:
Like yesterday, storms moved into norther Missouri early this
morning bringing strong winds to similar locations that were
impacted Thursday. Thankfully these storms were not as strong, but a
few gusts up to 60 mph were still reported. These storms sent out an
outflow boundary that pushed south through the morning. This kept
our late morning temperatures just a bit cooler than yesterday.
Even with the boundary moving through, it has had little impact
on our afternoon temperatures in the heat advisory. As clouds
quickly cleared out this afternoon a warm air has pushed back
north bringing hot and humid conditions to southern parts of the
area. Expect those in the advisory to see afternoon temperatures
approach 100 degrees for the second day in a row. In addition,
with dewpoints remaining in the upper 60s to low 70s, heat
indices will be around 105. A few locations may briefly reach
around 110 this afternoon. If you plan to spend time outdoors this
afternoon, take the necessary precautions. Stay hydrated with
water and take frequent breaks in air conditioning.
Outside of heat potential this afternoon, also expect storm
development across northeastern Kansas and north central Missouri. A
residual boundary currently is draped across the I-70 corridor.
Additionally a warm front will slide northeast out of central
Kansas. As this boundary moves northeast expect storms to become
possible along it this evening. With ML CAPE values around
2000-3000 j/Kg and steep lapse rate, expect for a few storms to
be strong to severe. The caveat is that shear is fairly weak so
some question remains on how sustainable storm activity will be as
it moves east this evening. There is additional uncertainty as
the location of the storms which will be very dependent on how
far north our frontal boundary can make it this afternoon so we
will continue to monitor. The greatest severe threat will be large
hail and damaging winds. Sounding show that mixing through the
afternoon will allow for drying in the low levels and inverted V
soundings. This would point to severe downdraft winds being the
greatest threat with storms this evening. Severe potential will
dwindle in the early overnight period.
Heading into the overnight, the shortwave will move northeast
into the forecast area bringing renewed chances for shower and
thunderstorm activity. Additionally a cold front will be sent
through the area Saturday morning which will provide some relief
from the heat finally. Shower and thunderstorms will continue to
be possible along the front mainly across northern Missouri
through the day. More isolated activity will be possible farther
south. Right now it looks like severe potential will be fairly
limited Saturday with best severe parameters remaining east of the
forecast area. Models depict and MCS developing in the Springfield
area and shifting east. This activity will most likely remain
south of our forecast area, but cant completely rule out a few
strong to severe storms, especially in eastern parts of the CWA
where stronger instability exists. As far as temperatures
Saturday,there will be some variability across the forecast area.
Northern parts of the area will remain in the low to mid 80s.
Locations south of I-70 may still approach 90 degrees. Still, this
will be a welcomed relief after a sweltering week.
Isolated to scattered shower or thunderstorm activity will linger
into Sunday morning as the wave makes its final push to the east
with dry weather returning by Sunday afternoon. Expect high
temperatures to be similar to Saturday with mid 80s to near 90
expected across the forecast area. The upper pattern becomes more
zonal heading into Monday which will keep weather fairly quiet
for the early week. Temperatures will be increasing each day with
low 90s expected for Monday and mid 90s by Tuesday. Best chances
for showers and thunderstorms will hold off until Tuesday night
into Wednesday when a cold front moves into the area. This will
cool temperatures for northern parts of the area on Wednesday back
to the 80s. Southern parts of the area may still reach the mid
90s depending on the timing of the cold front Wednesday. Lower
chances for showers and thunderstorms will remain for the late
week with temperatures remaining in the 80s through this time.
&&
.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 627 PM CDT FRI JUN 30 2023
Main concern will be thunderstorm activity this evening. Cumulus
clouds have been developing the last few hours across the KC
Metro and a few storms have started east of the terminals. More
development is expected this evening. Thunderstorms likely to
remain isolated and discrete, but has a good chance of moving over
the terminals. Therefore, will use a tempo group for a few hours
to cover the isolated thunderstorm coverage, and then switch to
showers for the overnight hours. More development is possible on
Saturday afternoon but will be highly dependent on Friday night
activity. Cloud bases may drop to MVFR. It may be possible for
brief period of IFR visibility with heavier downpours.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ025-057-060-
103>105.
MO...Heat Advisory until 7 PM CDT this evening for MOZ028>033-037>040-
043>046-053-054.
&&
Discussion...HB
Aviation...KrullHazardous weather outlook, Jun 30, 6:42 AM CDT, 17 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 642 AM CDT Fri Jun 30 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011145- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 642 AM CDT Fri Jun 30 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and TonightDangerous heat is expected to continue through Friday with heat index values of 97 to 107 degrees Friday afternoon. A few strong storms may be possible Friday evening...gusty winds and small hail are the main threats. Scattered severe thunderstorms are expected this morning between 7 AM and noon across northern Missouri. Winds to 50 mph and hail around a quarter sized will be possible. Dangerous heat is expected again today. Heat indices of 100 to 105 are expected this afternoon mainly south of HWY 36. A heat advisory remains in effect through Friday afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday More storms will be possible on Saturday, with some possibly being strong. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jun 30, 10:59 PM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1059 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM Tstm Wnd Dmg 4 NE Osborn 39.79N 94.30W
06/30/2023 DeKalb MO Emergency Mngr
Tree blocking Highway C, 4 miles north of
Cameron.
&&
JLLocal storm report, Jun 30, 11:22 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1122 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM Hail 1 N Boonville 38.98N 92.75W
06/30/2023 E1.75 inch Cooper MO Emergency Mngr
Isle of Capri Casino.
&&
JLLocal storm report, Jun 30, 11:42 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1142 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM Tstm Wnd Dmg Trenton 40.08N 93.61W
06/30/2023 Grundy MO Emergency Mngr
Tree down in Trenton.
&&
JLLocal storm report, Jun 30, 11:45 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1145 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM Tstm Wnd Dmg 3 E Saint Joseph 39.77N 94.79W
06/30/2023 Buchanan MO Public
Delayed Report: Tree damage shown on social
media in the Stone Crest area of St. Joseph.
&&
JLSpecial weather statement, Jun 30, 11:51 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1151 PM CDT Fri Jun 30 2023
MOZ032-010515-
Chariton MO-
1151 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of northeastern
Chariton County through 1215 AM CDT...
At 1151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keytesville, or 8 miles northwest of Salisbury, moving northeast at
25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Keytesville, Wien and Prairie Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Missouri.
&&
LAT...LON 3953 9270 3941 9294 3954 9311 3970 9291
3970 9269
TIME...MOT...LOC 0451Z 224DEG 22KT 3951 9293
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BlairSpecial weather statement, Jun 30, 11:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1159 PM CDT Fri Jun 30 2023
MOZ016-024-010530-
Linn MO-Sullivan MO-
1159 PM CDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of northwestern Linn and
western Sullivan Counties through 1230 AM CDT...
At 1159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galt to 7 miles southwest of Browning to
Wheeling. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Milan, Meadville, Linneus, Browning, Purdin, Humphreys, Osgood and
Reger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Missouri.
&&
LAT...LON 4034 9309 4013 9297 3985 9307 3974 9336
4020 9336
TIME...MOT...LOC 0459Z 237DEG 33KT 4019 9338 3999 9329 3978 9335
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BlairThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:00 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Clinton, Ray | 30 min |
| Jun 30, 7:22 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clinton, Ray | 38 min |
| Jun 30, 7:27 PM CDT | Severe Thunderstorm Warning | EAX | Ray | 33 min |
| Jun 30, 7:50 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 40 min |
| Jun 30, 9:14 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 31 min |
| Jun 30, 9:38 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 37 min |
| Jun 30, 10:00 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clinton, DeKalb, Gentry | 45 min |
| Jun 30, 10:37 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Gentry, Harrison | 38 min |
| Jun 30, 10:50 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 40 min |
| Jun 30, 11:13 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, Grundy, Harrison, Livingston, Mercer | 62 min |
| Jun 30, 11:51 PM CDT | Special Weather Statement | EAX | Chariton | 24 min |
| Jun 30, 11:59 PM CDT | Special Weather Statement | EAX | Linn, Sullivan | 31 min |
| Jul 1, 5:35 PM CDT | Special Weather Statement | EAX | Platte | 25 min |
| Jul 1, 6:08 PM CDT | Special Weather Statement | EAX | Clay, Ray | 37 min |
| Jul 1, 6:53 PM CDT | Special Weather Statement | EAX | Bates | 37 min |
| Jun 30, 8:57 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Leavenworth | 63 min |
| Jul 1, 6:18 PM CDT | Special Weather Statement | EAX | Linn | 27 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.